ST. LOUIS (KMOV.com) -- Doctors are issuing a warning for anyone who vapes to keep a close eye on any young kids that may be around.

More and more children are going to the hospital over vaping, and medical professionals say less than a teaspoon of vape fluid can stop a child’s heartbeat.

Dr. Jamie Kondis with St. Louis Children’s Hospital said she sees all kinds of young children every day for the trouble they can get into.

"Injuries, trauma, poisoning and you know, all the illnesses," she said.

When it comes to poisonings, News 4 discovered Children's four or five children last year who swallowed liquid from vaping.

"The amount of nicotine needed to cause injury in a small child is less than a teaspoon," Kondis said.

Once ingested, doctors say the liquid can make a child vomit, have diarrhea, and cause seizures.

"The smaller you are the more it will affect you because of your weight," Kondis explained.

News 4 pulled numbers from Missouri's Poison Control Center and found 74 people under the age of 12 ingested vaping liquid last year, up from 69 in 2018.

Across the nation, 5,183 people were exposed to vaping liquid in 2019 compared to 3,139 the year before.

Doctors say the best time to help someone who might be poisoned is within an hour after they've ingested something.

Solid items can be pumped from a stomach for most patients, but liquids pos a challenge.

Copyright 2020 KMOV (Meredith Corporation). All rights reserved

Locations

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.